Patient died from 8GMs of Dilantin - page 5

From the Sun-Sentinel: The highlights: -ER nurse, with 9 years experience, is caring for a 44 y.o. F patient, c/o seizure with hx of same. The patient ran out of Klonopin and has no health... Read More

  1. by   GardenDove
    Quote from Sunflowerinsc
    Our pharmacy will not accept a order written as .8, must be 0.8. Let's see, which pt saftey rule is that?
    Don't think you can give a conti drip of Dilantin, it is only good a short time after mixed .

    In the ER they have alot of stat meds that they can get without going through pharmacy I believe.
  2. by   hooterhorse
    The Doc stated that he was talking and laughing with her before he left....wouldn't you think that he would wait to see if she stablized before going on his merry way?
    jean & houdini
  3. by   neuronightnurse
    Many people, including myself, are astonished at the "32 vials" not raising many red flags. If I recall correctly, Dilantin IV usually comes in 50 mg per ml. and the vials come in 2ml and 5ml, so she obviously used 32 5ml vials. It also says she had to start a second IV. My question is did she use three 60cc syringes? Has anyone EVER adminstered this much of any undiluted medication IV push?

    Also, if pharmacy had been on the ball, she should have been informed that IV Dilantin should never be pushed faster than 25 mg/minute - and I doubt she had the 5+ hours to push that much med.
  4. by   hogan4736
    It also prompts me to ask, why are hospitals still using IV dilantin?

    you have to use a filter, and it can be dangerous to the tissue with an infiltration...

    CEREBYX!!!!!


    Even the last UC where I worked used Cerebyx...

    That being said, the nurse deserves to be fired and brought up before the board...
  5. by   widi96
    Okay . . I'm still in school but did they not teach nurses nine years ago that if you don't know the drug (action, therapeutic dose, possible side effects) you look it up before you think about giving it.

    I'm pretty much with everyone else here . . . if you are drawing up multiple vials and apparently don't know the range of a correct dose - LOOK IT UP! Thats why they make drug books.
  6. by   lilthorina
    sometimes doctors doesnt write legibly. the nurse must have read it wrong for whatever reason and did not check with the doctor and other nurses.

    32 vials is a lot! i could jst imagine myself drawing up all those vials. that takes time to draw them all up!!!!

    there's something wrong in her head.... and it was wrong what she did....

    i dont see any reason why they fired the doctor... the doctor should not be fired...

    what happened to 5 rights...?

    this is a lesson learned...

    prayers and support to all parties......
  7. by   erichRN
    Sad. Common sense in nursing isn't too common sometimes. Ditto on the prayers and support for those involved, especially the nurse.
  8. by   morte
    for those that are wondering why the doc was fired, please reread the OP, it was clearly stated .....
  9. by   RNsRWe
    Quote from neuronightnurse
    Many people, including myself, are astonished at the "32 vials" not raising many red flags. If I recall correctly, Dilantin IV usually comes in 50 mg per ml. and the vials come in 2ml and 5ml, so she obviously used 32 5ml vials. It also says she had to start a second IV. My question is did she use three 60cc syringes? Has anyone EVER adminstered this much of any undiluted medication IV push?

    Also, if pharmacy had been on the ball, she should have been informed that IV Dilantin should never be pushed faster than 25 mg/minute - and I doubt she had the 5+ hours to push that much med.
    It wasn't an IV push. The drug was diluted and hung in two bags (hence, the second IV started).
  10. by   RavensFan2001
    Why didn't the computerized drug-dispensing machines catch that? I'm just a nursing student, and I would have definitely questioned giving 32 vials of any medications to anyone!

    And I, too, don't understand what the doctor did wrong.
    Last edit by RavensFan2001 on Jan 28, '07
  11. by   prmenrs
    I wonder if the doc used the "trailing zero"? Instead of writing 800mg, he wrote 800.0mg? Which is one of the no-no's from JACHO to prevent errors like this one.

    Still doesn't explain all the other breaks in the process, but could explain how it started...
  12. by   UM Review RN
    Quote from prmenrs
    I wonder if the doc used the "trailing zero"? Instead of writing 800mg, he wrote 800.0mg? Which is one of the no-no's from JACHO to prevent errors like this one.

    Still doesn't explain all the other breaks in the process, but could explain how it started...
    Right. Even if he'd written for such a huge dose, or even if he ordered verbally to give that much, this is where the nurse's judgment comes in.

    Her responsibility to the patient at that point was to realize that this was a dosing error and refuse to administer the medication.

    If this nurse was not from the US and was unfamiliar with the language as well as the med, then the error makes more sense to me.

    It's just such a tragedy!
  13. by   deb123
    What a terrible tragedy. I'm sure we have all heard of fatal mistakes like this before. Hopefully, being made aware of this, we will all remember to always follow the 5 rights of drug administration:
    Right drug
    Right dose
    Right time
    Right route
    Right client

close